Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 2011, 6:25 PM EDT for Russell County, Washington County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2011, 6:25 PM EDT (22:25 UTC)
- Expired
- Apr 8, 2011, 7:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 143 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:15 PM EDT | HAIL 0.5 | Rosedale, VA | DIME SIZE HAIL REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS54 KMRX 082225
SVRMRX
VAC167-191-082330-
/O.NEW.KMRX.SV.W.0065.110408T2225Z-110408T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT FRI APR 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAYSI...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HONAKER...DYE...ROSEDALE AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3701 8223 3705 8217 3706 8205 3713 8201
3714 8190 3705 8181 3698 8178 3696 8178
3693 8182 3679 8169 3671 8166 3670 8166
TIME...MOT...LOC 2224Z 299DEG 31KT 3714 8227
$$2 follow-up statements
488
WWUS54 KMRX 082247
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT FRI APR 8 2011
VAC167-191-082330-
/O.CON.KMRX.SV.W.0065.000000T0000Z-110408T2330Z/
RUSSELL VA-WASHINGTON VA-
647 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF HONAKER...OR NEAR DAVENPORT...MOVING
SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HONAKER...DYE...ROSEDALE AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3701 8223 3705 8217 3706 8205 3713 8201
3714 8190 3705 8181 3698 8178 3696 8178
3693 8182 3679 8169 3671 8166 3670 8166
TIME...MOT...LOC 2247Z 308DEG 30KT 3700 8209
$$534
WWUS54 KMRX 082307
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT FRI APR 8 2011
VAC167-191-082330-
/O.CON.KMRX.SV.W.0065.000000T0000Z-110408T2330Z/
RUSSELL VA-WASHINGTON VA-
707 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 700 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR ROSEDALE...OR 6 MILES NORTHEAST OF
LEBANON...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3670 8166 3697 8216 3707 8201 3696 8178
3693 8182 3679 8169 3671 8166
TIME...MOT...LOC 2307Z 308DEG 30KT 3690 8193
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:50 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 8, 2:50 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT FRI APR 8 2011 .SHORT TERM (TODAY AND TONIGHT)...MONITORING CLEARING AREA ACROSS WESTERN KENTUCKY THAT IS SHIFTING EAST-SOUTHEAST TOWARD THE AREA. QUITE A BIT OF LOW CLOUDS REMAIN ACROSS THE FORECAST AREA THIS AFTERNOON AND EXPECT THIS TO BE INITIAL LIMITING FACTOR INVOLVING SHRA/TSRA FOR WESTERN AND CENTRAL PORTIONS OF THE AREA. REMAINDER OF SHRA FROM FIRST UPPER SYSTEM CONTINUES TO MOVE EASTWARD TOWARD THE TRI CITIES AREA AS OF 1830Z. WILL CONTINUE WITH AT LEAST A CHANCE POP FOR SHRA/TSRA TONIGHT...AS SECOND UPPER SYSTEM MOVING INTO THE OHIO VALLEY REGION MAY PUSH PRECIP INTO ESPECIALLY NORTHERN SECTIONS OF THE FORECAST AREA... INCLUDING SOUTHWEST VIRGINIA AND THE TRI CITIES AREA. CURRENT FORECAST SEEMS TO HAVE A DECENT HANDLE ON COMPROMISE POPS BETWEEN GFS/NAM FOR FORECAST AREA ON SATURDAY...AND GENERALLY ACCEPTED. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...A FEW INSTABILITY SHOWERS MAY LINGER IN SATURDAY EVENING. OTHERWISE...HIGH PRESSURE BUILDING IN SATURDAY NIGHT WILL DOMINATE AREA WEATHER FOR DRY AND WARM WEATHER ON SUNDAY. A COLD FRONT MOVES ACROSS THE REGION ON MONDAY. MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH...SO KEPT POPS IN HIGH CHANCE CATEGORY FOR NOW. SURFACE HIGH IN CONTROL TUESDAY AND WEDNESDAY. LOW PRESSURE SYSTEM MOVES IN AROUND THE THURSDAY/FRIDAY TIME FRAME. CONFIDENCE LOW ON DETAILS OF THIS AND HAVE KEPT POPS AT 30 TO 20 AS THE SYSTEM PASSES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 85 64 86 64 / 10 30 10 10 20 KNOXVILLE AIRPORT, TN 61 83 62 85 62 / 20 40 10 10 20 OAK RIDGE, TN 62 83 63 85 62 / 20 40 10 10 20 TRI CITIES AIRPORT, TN 53 81 59 83 59 / 20 40 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT/MJB
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT FRI APR 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY... AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.